Hail, Harper
- When
- March 29, 8:05 PM CST
- Where
- Harper County, 3 mi SW of Attica
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.200, -98.267
CO-OP observer.
11 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 29, 7:50 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 750 PM CST TUE MAR 29 2005 .DISCUSSION... LATEST SURFACE ANALYSIS SHOWS DRY LINE PUSHING INTO CEN KS AT THIS TIME LOCATED ALONG A LINE FROM JUST WEST OF GBD TO AVK. SCATTERED SHRA AND EVEN SOME TSRA HAS DVELOPED ALONG THIS BOUNDARY. SURFACE MOISTURE IS A BIT LACKING, BUT LATEST RUC MODEL DOES SHOW CAPE VALUES OF 500-1000 J/KG JUST AHEAD OF THE DRY LINE WITH CAP SLOWLY ERODING. SO EXPECT DEVELOPMENT OF TSRA TO CONTINUE ALONG THE DRY LINE AS IT PROGRESSES ACROSS THE AREA. SO WILL UPDATE THE TIMING OF THE PRECIP IN THE ZONES/GRIDS WITH THIS IN MIND. WILL ALSO INCREASE POPS IN CEN/SRN KS WITH EARLIER THAN EXPECTED ARRIVAL OF SHOWERS. KETCHAM ------------------------------------------------------------- 257 PM CST TUE MAR 29 2005 .PREVIOUS DISCUSSION... FORECAST CONCERNS... PRECIP CHANCES/TRENDS AND WIND POTENTIAL TONIGHT... VIGOROUS UPPER TROF OVER NM/CO WILL LIFT NORTHEAST ACROSS THE CENTRAL PLAINS TONIGHT AND INTO THE UPPER MIDWEST ON WEDNESDAY. WHILE LOW LEVEL MOISTURE AND POTENTIAL INSTABILITY IS LACKING IN WARM SECTOR AHEAD OF SYSTEM, ATTENDENT MOISTURE UNDER THE TRANSIENT MID/UPPER LEVEL TROF AND ASSOCIATED COLD POOL LOOKS TO BE SUFFICIENT FOR ELEVATED CONVECTION OVERNIGHT ACROSS MUCH OF THE AREA, MAINLY NORTH OF HIGHWAY 54. THE RAPIDLY DEEPENING SURFACE LOW ACROSS WESTERN KANSAS THIS EVENING WILL TRACK INTO SOUTHEAST NEBRASKA BY DAWN. WEST WINDS WILL INCREASE AND FLIRT WITH ADVISORY CRITERIA FOR A TIME EARLY WEDNESDAY MORNING AS THE LOW LIFTS NORTH OF THE AREA. AT THIS TIME DO NOT PLAN ON ANY HEADLINE, THOUGH WILL HAVE EVENING SHIFT MONITOR TRENDS AND MAKE ANY FURTHER DETERMINATION/CHANGES, IF NEEDED. ANY STORMS THAT DEVELOP THIS EVENING/OVERNIGHT, WHETHER IN WARM SECTOR OR UNDER UPPER LOW, WILL HAVE HAIL POTENTIAL, THOUGH PROBABLY LESS THAN ONE INCH. ADDITIONAL JET ENERGY/SHORTWAVE TROF WILL DIVE SOUTHEAST INTO DEVELOPING LONGWAVE UPPER TROF ACROSS MID-AMERICA INTO THURSDAY. THIS LOOKS TO BRING ANOTHER CHANCE FOR SHOWERS AND PERHAPS SOME THUNDER TO THE AREA WEDNESDAY NIGHT/THURSDAY. THIS HANDLED FAIRLY WELL IN GOING FORECAST, SO LITTLE CHANGES PLANNED IN THIS REGARD. MORE OF A ZONAL UPPER FLOW PATTERN DEVELOPS BY THE WEEKEND, WHICH PORTENDS TO MILDER/DRIER REGIME ACROSS THE CENTRAL PLAINS. AGAIN THE GOING FORECAST HAS GOOD HANDLE ON THIS, SO ONLY MINOR/COSMETIC CHANGES PLANNED. NEXT CHANCE FOR SIGNIFICANT PRECIP/CONVECTION TO ARRIVE SOMETIME EARLY NEXT WEEK, AS SUGGESTED BY BOTH THE GFS AND ECM. HOWEVER DETAILS FAR TOO SKETCHY TO PIN DOWN EXACT TIMING WINDOW. FOR NOW PLAN TO INSERT SLGT CHANCE FOR MONDAY NIGHT AND TUESDAY, AS THE ECM SUGGESTS PERHAPS A SLIGHTLY SLOWER MOVEMENT OF THE APPROACHING UPPER TROF ACROSS THE SOUTHWEST. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 48 67 42 57 / 20 10 30 30 HUTCHINSON 47 66 40 56 / 30 20 30 30 NEWTON 48 66 41 57 / 30 20 30 30 ELDORADO 49 67 42 57 / 20 10 30 30 WINFIELD-KWLD 49 69 43 58 / 20 10 30 30 RUSSELL 45 64 37 54 / 30 20 30 20 GREAT BEND 45 65 38 54 / 30 10 30 20 SALINA 49 66 39 57 / 30 20 30 20 MCPHERSON 48 66 40 56 / 30 20 30 30 COFFEYVILLE 52 70 43 60 / 30 10 30 30 CHANUTE 51 68 43 59 / 30 10 30 30 IOLA 51 67 42 58 / 30 10 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && DARMOFAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 403 PM CST TUE MAR 29 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 403 PM CST TUE MAR 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING, TO THE EAST OF THE TURNPIKE, ALONG A SURFACE DRYLINE. HOWEVER, A CAPPING INVERSION MAY INHIBIT STORM DEVELOPMENT THIS EVENING. THERE IS A LITTLE BETTER CHANCE FOR THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS, AS AN UPPER LEVEL TROF AND ITS ASSOCIATED COLD FRONT MOVE ACROSS THE AREA. A FEW STRONG STORMS MAY DEVELOP, WHICH COULD PRODUCE HAIL UP TO PENNY SIZE, MAINLY NORTH OF HIGHWAY 54. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN INTENSE AREA OF LOW PRESSURE WILL MOVE JUST NORTH OF THE AREA ON WEDNESDAY MORNING. THIS WILL PRODUCE WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ACROSS MUCH OF THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY ACROSS CENTRAL AND SOUTHEAST KANSAS. AT THIS TIME, THE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
The Vance AFB radar (KVNX), 53 km away, was scanning. The volume nearest the first event began at 02:07 UTC.
11 hail. Local standard time, as filed.
CO-OP observer.
CO-OP observer.
KFDI spotter.
Occurred at W. 183rd St./U.S. 54.
Occurred at W. 119th St./NW 21st St. intersection.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441356, 5441357, 5441358, 5441359, 5441360, 5441361, 5441362, 5441363, 5441364, 5441365, 5441366.